November 04, 2015
by weareallears
FAQs

Could your medication cause hearing damage?

The possible side effects of a medication are usually clearly listed on the side of it’s packaging. But in the case of many drugs, one potential side effect is often missing: hearing loss.

Certain medications can damage the delicate workings of the inner ear, leading to hearing loss, tinnitus or balance issue. These drugs are known amongst professionals as ototoxic medications. Since discoveries regarding ototoxicity are still relatively recent, many ototoxic drugs do not list hearing loss as a potential side effect on their labels.

So what do you need to know about ototoxic medications? We’ve answered some of the most important questions below.

Which medications are ototoxic?

More than 200 medications and chemicals are known to be ototoxic, including:

  • Some antibiotics in the aminoglycoside class, such as gentamicin and tobramycin
  • Macrolide antibiotics
  • Cancer chemotherapy drugs, including cisplatin and carboplatin
  • Certain pain relievers at high doses, such as aspirin
  • Quinine
  • Loop diuretics, used to treat certain heart and kidney conditions

Hearing loss caused by ototoxic drugs can be temporary or permanent. Sometimes, hearing damage is reversed once the affected individual stops taking the ototoxic medication.

How can I tell if my medication can cause hearing loss?

To find out whether the medication you have been prescribed is ototoxic, speak to your doctor. They will be able to tell you whether you need to worry about hearing loss, and if any potential hearing damage will be reversible or permanent.

What are the symptoms I might notice from ototoxic drugs?

The very first sign of damage from an ototoxic medication is often tinnitus (ringing in the ears). You then might notice a decline in your hearing – noise might sound muffled, and your ability to understand speech may become compromised. Balance issues are also common in people suffering from ototoxicity.

It’s important to monitor your hearing carefully when taking an ototoxic medication. If find yourself suffering from any of these symptoms, notify your doctor immediately.

What to do if you have been prescribed an ototoxic medication

Although research is currently being done into how to protect patients from the effects of ototoxic medications, there is currently no solution for this medical issue.

If you are suffering from a serious illness or medical condition that requires treatment with an ototoxic drug, your doctor will weigh the benefits of the medication against its possible side effects and the potential impact on your quality of life. In many cases, the benefits of the drug outweigh the risks.

If you are about to start treatment with an ototoxic medication, ask your doctor about seeing a hearing clinician for a baseline hearing test. It’s a good idea to then have regular hearing tests as you continue your treatment, so you can stay on top of any damage being done to your ears. If your hearing does start to decline, you can then have a discussion with your doctor about the best action to take, whether it’s discontinuing treatment, swapping to another drug or persevering if necessary.

Do you have any questions about ototoxic medications? Leave them in the comments below.

November 04, 2015
by weareallears

If you are concerned about hearing loss, book an appointment today.

BOOK TODAY
SHARE

Do you have a story about hearing loss to share?
If so, we’d love to feature you on the blog.

SHARE YOUR STORY